Taking medicine is no fun. Hair loss that may be caused by medication can be additionally distressing. Typically hair will re-grow once the medication is stopped but understanding why medications can cause hair loss may help relieve some concern.
Hair normally grows in three phases.
The first phase is anagen (growth). Hair grows for approximately three to four years.
Then the catagen (cessation) phases follows. This is a transitional stage that last three to four weeks.
Finally, the telogen (resting) phase occurs which lasts about three months. At this time older hairs first rest, then are shed and replaced by new hair.
Medication can affect the hair cycle in one of two phases. Drugs such as chemotherapy medications affect the hair during the anagen phase, while the hair is actively growing.
The hair cell division is interrupted so the hair is lost a few days to a few weeks after receiving the medication. Hair loss in this phase is called anagen effluvium.
The most common type of medication-induced hair loss occurs during the telogen phase. The medication causes the hair to go into the resting stage too early so the hair is lost too early.
Usually hair loss occurs two to four months after taking the medication. Hair loss in this phase is called telogen effluvium.
The amount of hair loss may depend on the dose of, or your sensitivity to, the medicine. There are numerous medications that may cause hair loss.
The American Hair Loss Association lists main categories and names of those medications. Refer to their website to see the original list.
Examples of some of the medications are listed below:
- Acne medications or those that contain vitamin A
- Blood thinners
- Cholesterol medications
- Anti-seizure drugs
- Beta-blockers, which are used to treat the heart and high blood pressure
- Drugs that affect hormones such as steroids or birth control pills
- Parkinson’s disease medications
- Thyroid medications
- Ulcer medications
It may take you and your doctor a little searching to figure out if a medication is the cause. Be prepared to report about various other events in your life that may be contributing to hair loss.
Your doctor may ask you about any stressful situations you recently have had, recent illnesses, when the hair loss started and other symptoms you may be having.
The best remedy for medication-induced hair loss may be to reduce the dosage of the medication you are on or to stop it altogether. You may be able to take an alternate medication depending on what you are being treated for.
According to Harrison and Bergfield, re-growth after hair loss from an identified trigger such as medication can be expected to start in three to six months after stopping the trigger, but it may take as long as 12- 18 months to fully occur.
Drug Induced Hair Loss. Web Nov. 17, 2013.
Medication-induced hair loss. WebMD. Web Nov. 17, 2013.
Thinning Hair or Hair Loss as a Bipolar Medication Side Effect. Web Nov. 17, 2013.
Harrison, Shannon, MBBS, MMed and Bergfeld, Wilma MD,. Diffuse hair loss: Its triggers and management. Cleveland Clinic Journal of Medicine June 2009 vol. 76 6 361-367. doi: 10.3949/ccjm.76a.08080
Michele is an R.N. freelance writer with a special interest in woman’s healthcare and quality of care issues. Other articles by Michele are at www.helium.com/users/487540/show_articles
Edited by Jody Smith